I've had Botox for frown lines, crows feet, and forehead wrinkles about 6 - 8 times since 2004. I travel a lot so have been to several different doctors and always had wonderful and almost immediate results. In January this year, I went to a new doctor and was disappointed with the results - I felt the treatment was too conservative - did not get as dramatic or long lasting result. In October, I went to someone else, absolutely no results; 2 weeks later they did more Botox - still no results. Then about a week ago, after consulting with the Botox rep, they tried to inject other facial muscles - still no results. I have been reading about Botox resistance, and it seems patients with resistance experience this from the very first injections. But mine is years after the fact. What does this mean? What can I do short of surgery?
Botox Stopped Working: Resistance?
Doctor Answers 8
Botox resistance for hyperhidrosis treatment
I have seen a dozen patients who have developed resistance to Botox after injection with Botox in the underarms. This is very unusual but can be explained by the fact that the patient has developed resistance to it. These injections were done by several doctors before they came to see me, a hyperhidrosis specialist, and therefore it gives support to the fact that "the injector" was not a factor but the recipient patient was. These patients had at least 3 injection sessions before they became resistant to the Botox - where it did not help reduce sweating at all.
If you experience such resistance, then it is time to seek other treatments such as endoscopic thoracic sympathectomy or dermatosuction by an experienced surgeon who specializes in hyperhidrosis.
Resistance not always immediate
Resistance to Botox is not as well understood as we would like, but it is most likely to be related to formation of antibodies (an immune system response). This does not typically occur early on, but after several injection sessions. There is some evidence that having injections too frequently, less than 3 months apart, may make it worse! There are some more invasive options such as the "no-tox" procedure or browlift. Your best bet might be to wait at least 6 months and try it again.
Botox resistance is possible
It is possible to become Botox resistant. In fact for the two patients we have had in our practice over the past 5 years that have experienced this phenomenon, it has happened after they have been using Botox for a period of years.
There is no easy explanation for why this happens, but the product simply does not have the same effect after it does. With both cases, our experience was the same as Dr. Baxter's that the patients were getting injected more frequently than recommended (and not just at our office!).
You might also like...
Resistance to Botox
Dysport, Xeomin and Botox are all preparations of botulinum toxin A which is a derived protein that works at the nerve-muscle interface to relax targeted muscles. Dysport and Xeomin have been around in Europe for a long time and more recently introduced in the USA. Note the dosage is not the same between the drugs though each works well in my experience.
Botox resistance has been reported, and it sounds like you are maybe one of these individuals. Botox is botulinum A toxin, a product available in Europe and soon to be available in the US is Reloxin which is Botulinum toxin B. This should work for you.
You are probably developing resistance
since you have seen and been treated by several different drs and are not having any result regardless of who is injecting you, strongly suggests that you are developing resistance. this is uncommon but certainly can happen. It usually happens after multiple injections. i have had this in a few pts and for unclear reasons, in some cases, when i re-injected them a few years later, they responded.
david berman md
board certified plastic surgeon
Resistance is Futile
Botox is a purified protein produced by a bacterium, which causes blockage of the release of neurotransmitter from nerve endings to muscles.
The immune system may react to this foreign protein by forming antibodies to it, in an effort to neutralize it. This may be compared in some respects to what is seen in snake-handlers, who may develop a partial or complete immunity to snake venom because of repeated exposure.
It is possible to develop a partial immunity to Botox, or also possible that there is some error in technique with the injection of the Botox, which may not be properly placed in the desired treatment area. Alternatively, there may be a lack of potency of the medication, or a dilution error in the formulation, thereby administering a lower dose than expected. There also may be a desire for "complete" paralysis, which may not be possible or practical, and may be mistaken for diminished effectiveness of the Botox.
Careful technique and meticulous documentation of the doseage administered will usually lead to a solution. This may require a higher dose, or simply better technique, or lowered expectations about how much paralysis to expect.
Filler versus paralytic
It's certainly possible that antibody formation has occurred, in which case Botox will be unlikely to paralyze or weaken the muscles of facial expression. (And don't get your hopes up for Reloxin, since it's also botulinum toxin type A and should be antigenically the same).
Myobloc--botulinum toxin type B--may be worth a test, but it's generally reserved for non-cosmetic use for disorders of muscle spasticity.
Bioform's technology for electrically frying the nerve branches to these muscles is not available in the U.S., and Bioform has suspended clinical trials of the device for the time being.
Is it possible, though, that the wrinkles you're trying to minimize are really requiring a filler to smooth them out (something like Restylane, Juvederm, etc.) or are you saying that the muscles themselves were still moving well despite the Botox?
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.